Alert archive / Puerto Rico / Special Weather Statements in 2016
Special Weather Statement, NWS JSJ
NWS JSJ issued this special weather statement at Oct 18, 2016, 5:07 AM CDT. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2016, 5:07 AM CDT (10:07 UTC)
- Expired
- Oct 18, 2016, 6:30 AM CDT
- In force
- 83 min
- Issued by
- NWS JSJ
The radar
The San Juan radar (TJUA), 107 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
588
WWCA82 TJSJ 181007
SPSSJU
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
607 AM AST TUE OCT 18 2016
PRZ007>011-181130-
SOUTHWEST-PONCE AND VICINITY-NORTHWEST-MAYAGUEZ AND VICINITY-WESTERN
INTERIOR-
607 AM AST TUE OCT 18 2016
...A STRONG THUNDERSTORM WILL AFFECT CAMUY...ISABELA...
QUEBRADILLAS...SABANA GRANDE...SAN SEBASTIAN...WESTERN YAUCO...SAN
GERMAN...GUAYANILLA...MARICAO...LARES...HORMIGUEROS...MAYAGUEZ...
MOCA...GUANICA...LAJAS...ANASCO...RINCON...AGUADA...AGUADILLA...LAS
MARIAS AND CABO ROJO MUNICIPALITIES...
AT 604 AM AST A INTENSE AREA OF SHOWERS AND STRONG THUNDERSTORMS
AREA AFFECTING WESTERN PUERTO RICO. DANGEROUS LIGHTING
STRIKES...TORRENTIAL RAINFALL AND STRONG GUSTY WINDS ARE EXPECTED.
AS THESE STORMS PASS BY...EXPECT STRONG GUSTY WINDS AROUND 30-35.
THIS ACTIVITY WILL CONTINUE DURING THE NEXT HOUR OR SO ACROSS THESE
MUNICIPALITIES.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 1849 6688 1795 6684 1797 6693 1793 6692
1793 6697 1797 6699 1798 6706 1795 6710
1797 6718 1793 6719 1799 6721 1801 6717
1804 6721 1821 6715 1828 6719 1830 6723
1836 6727 1842 6716 1848 6717 1851 6714
TIME...MOT...LOC 1004Z 200DEG 0KT 1823 6715
$$
FCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Oct 17, 8:46 PM CDT, 8 hours 21 minutes earlier.
Area forecast discussion, Oct 17, 8:46 PM CDT, 8 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
946 PM AST Mon Oct 17 2016
.DISCUSSION...A line of showers and thunderstorms moved across the
local caribbean waters affecting portions of the southern coast of
Puerto Rico. For the rest of tonight...showers and thunderstorms
will continue to move across the local waters and affect the
southern half of Puerto Rico and St Croix through mid morning
Tuesday.
&&
.AVIATION...Mainly VFR expected for the rest of the fcst period.
However, SHRA/TSRA expected to increase from the Caribbean
waters/Mona Passage around 18/06z. Some of these showers could
reach the western/southern terminals overnight and TISX. SHRA
spreading across the rest of the terminals after 18/12z. Medium
confidence on fcst thru 16z, however, SHRA/TSRA should develop
along and to the north of the mtn ranges of PR on Tuesday
afternoon. Low level southerly winds will continue at 5-12 kts.
&&
.MARINE...Recent data from local Buoys and those over the
Atlantic continued to suggest Seas and northerly swell action
at 6 to 9 feet and between 11 to 14 seconds. This will produce
dangerous and hazardous marine conditions today and continuing
through at least early Wednesday morning. As a result small craft
advisories will remain in effect across the Atlantic and local
passages. These large northerly swell will increase the potential
for coastal to occur mainly during high tides.
In addition, there is a high risk of rip currents along the
northwest through northeast facing beaches of Puerto Rico and
Culebra, Vieques as well as the Northern USVI and the east end in
Saint Croix. Also due to the expected deteriorating Seas and Surf
zone conditions, a high surf advisory will go into effect from 6
pm ast today until least 6 am ast Wednesday.
&&
.PREV DISCUSSION... /issued 149 PM AST Mon Oct 17 2016/
SYNOPSIS...Ridge aloft is to weaken today through wednesday as
tutt low becomes amplified and sinks south across the southwest
atlantic. Broad surface trough extending northwards across the
region from the central Caribbean along with a developing area of
low pressure north of the region, and high pressure ridge across
the Tropical atlantic will maintain a prevailing southerly wind
flow across the forecast area at least until Wednesday. Thereafter,
winds are to become more easterly as the Atlantic ridge will build
and sink southward across the Northeastern Caribbean.
DISCUSSION...Mostly sunny skies across much the region became
partly cloudy in some areas during the afternoon under a light
southerly wind flow. Some showers developed across parts of the
interior and northern half of Puerto Rico including parts of the
San Juan Metro area bot so far no significant rainfall was noted
across the islands. The southerly wind flow should steer some of
the convection towards the north coastal areas during the rest of
the afternoon.
Increasing low level moisture convergence and instability aloft still
expected through Tuesday and possibly on Wednesday with daytime high
temperatures forecast to reach the low 90s along the north coastal
areas over the next few days under the dominant southerly wind flow.
This southerly wind flow will be induced by the broad surface trough
and area of low pressure expected to develop over the southwest
Atlantic and north of the region. As a result of this developing
pattern...expect a better chance for enhanced afternoon convection
on Tuesday and possibly on Wednesday with moisture advection and
instability expected to decrease and diminish by Thursday and into
the upcoming weekend.
AVIATION...Mainly VFR expected for much of the fcst period.
However, SHRA/TSRA expected to increase from the Caribbean
waters/Mona Passage around 18/06z. Some of these showers could reach
the western/southern terminals overnight and TISX. SHRA spreading
across the rest of the terminals after 18/12z. Medium confidence on
fcst thru 16z, however, SHRA/TSRA should develop along and to the
north of the mtn ranges of PR on Tuesday afternoon. Low level
southerly winds will continue at 5-12 kts.
MARINE...Recent data from local Buoys and those over the
Atlantic continued to suggest Seas and northerly swell action
at 6 to 9 feet and between 11 to 14 seconds. This will produce
dangerous and hazardous marine conditions today and continuing
through at least early Wednesday morning. As a result small craft
advisories will remain in effect across the Atlantic and local
passages.
In addition, there is a high risk of rip currents along the
northwest through northeast facing beaches of Puerto Rico and
Culebra, Vieques as well as the Northern USVI and the east end in
Saint Croix. Also due to the expected deteriorating Seas and Surf
zone conditions, a high surf advisory will go into effect from 6
pm ast today until least 6 am ast Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 77 91 79 92 / 20 60 20 50
STT 80 86 81 86 / 30 40 20 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Tuesday night for Culebra-
Mayaguez and Vicinity-North Central-Northeast-Northwest-San
Juan and Vicinity-Southeast-Vieques-Western Interior.
High Surf Advisory until 6 AM AST Wednesday for Culebra-Mayaguez
and Vicinity-North Central-Northeast-Northwest-San Juan and
Vicinity-Southeast-Western Interior.
Coastal Flood Advisory until 10 AM AST Tuesday for Culebra-
Mayaguez and Vicinity-North Central-Northeast-Northwest-San
Juan and Vicinity-Southeast-Western Interior.
VI...High Rip Current Risk through late Tuesday night for St Croix-
St.Thomas...St. John.. and Adjacent Islands.
High Surf Advisory until 6 AM AST Wednesday for St.Thomas...St.
John.. and Adjacent Islands.
Coastal Flood Advisory until 10 AM AST Tuesday for
St.Thomas...St. John.. and Adjacent Islands.
AM...High Rip Current Risk through late Tuesday night for Coastal
Waters of Northern USVI and Culebra out 10 NM-Coastal
Waters of Southern USVI Vieques and Eastern Puerto Rico out
10 NM.
High Surf Advisory until 6 AM AST Wednesday for Coastal Waters
of Northern USVI and Culebra out 10 NM-Coastal Waters of
Southern USVI Vieques and Eastern Puerto Rico out 10 NM.
Coastal Flood Advisory until 10 AM AST Tuesday for Coastal
Waters of Northern USVI and Culebra out 10 NM-Coastal
Waters of Southern USVI Vieques and Eastern Puerto Rico out
10 NM.
Small Craft Advisory until 6 AM AST Wednesday for Anegada
Passage Southward to 17N-Atlantic Waters of Puerto Rico and
USVI from 10 NM to 19.5N-Coastal Waters OF Northwestern
Puerto Rico out 10 NM-Coastal Waters of Northern Puerto
Rico out 10 NM-Coastal Waters of Northern USVI and Culebra
out 10 NM-Mona Passage Southward to 17N.
&&
72/10Hazardous weather outlook, Oct 18, 4:55 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 555 AM AST TUE OCT 18 2016 AMZ710>745-PRZ001>013-191000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 555 AM AST TUE OCT 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT .THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF THE NORTH...WEST AND CENTRAL PUERTO RICO. .FLOODING...MODERATE TO HEAVY RAINS COULD LEAD TO PONDING OF WATER ON ROADWAYS AND MINOR FLOODING IN POORLY DRAINED AREAS. .WAVES...CHOPPY/ROUGH SEAS UP TO 6-10 FEET EXPECTED ACROSS THE ATLANTIC WATERS AND LOCAL PASSAGES. .RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES OF PUERTO RICO. .HEAT...SOUTHEASTERLY WINDS WILL RESULT IN ABOVE NORMAL HEAT INDEX ALONG THE NORTH COAST OF PUERTO RICO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN INCREASE IN THE POTENTIAL FOR SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED OVER PARTS OF THE FORECAST AREA AS AN AREA OF LOW PRESSURE DEVELOPS NORTH OF THE REGION. URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE EACH DAY. A LONG PERIOD NORTH SWELL WILL CONTINUE TO AFFECT THE LOCAL ISLANDS WEDNESDAY THROUGH THURSDAY, TO PRODUCE HAZARDOUS BREAKING WAVES, RIP CURRENTS AND COASTAL EROSION ALONG THE COASTLINES OF THE ATLANTIC WATERS AND CARIBBEAN PASSAGES. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS AND MINOR FLOODING TO THE NATIONAL WEATHER SERVICE IN SAN JUAN. AMZ715-725-VIZ001-002-191000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 555 AM AST TUE OCT 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT .WAVES...CHOPPY/ROUGH SEAS UP TO 6 TO 10 FEET EXPECTED ACROSS THE ATLANTIC WATERS AND LOCAL PASSAGES. .RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS FOR ALL NORTH FACING BEACHES OF THE U.S. VIRGIN ISLANDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LONG PERIOD NORTH SWELL WILL CONTINUE TO AFFECT THE LOCAL ISLANDS WEDNESDAY THROUGH THURSDAY, TO PRODUCE HAZARDOUS BREAKING WAVES, RIP CURRENTS AND COASTAL EROSION ALONG THE COASTLINES OF THE ATLANTIC WATERS AND CARIBBEAN PASSAGES. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS AND MINOR FLOODING TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.
In the hours before
Special weather statement, Oct 18, 3:57 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
457 AM AST TUE OCT 18 2016
PRZ008>011-181015-
SOUTHWEST-NORTHWEST-MAYAGUEZ AND VICINITY-WESTERN INTERIOR-
457 AM AST TUE OCT 18 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ISABELA...
QUEBRADILLAS...SABANA GRANDE...SAN SEBASTIAN...SAN GERMAN...
MARICAO...HORMIGUEROS...MAYAGUEZ...MOCA...GUANICA...LAJAS...ANASCO...
RINCON...AGUADA...AGUADILLA...LAS MARIAS AND CABO ROJO
MUNICIPALITIES...
AT 454 AM AST A INTENSE AREA OF SHOWERS AND STRONG THUNDERSTORMS ARE
ABOUT TO MOVE INLAND OVER WESTERN PUERTO RICO. DANGEROUS LIGHTING
STRIKES, TORRENTIAL RAINFALL AND STRONG GUSTY WINDS ARE EXPECTED. AS
THESE STORMS PASS BY...EXPECT STRONG GUSTY WINDS AROUND 30-35. THIS
ACTIVITY WILL CONTINUE DURING THE NEXT HOUR OR SO ACROSS THESE
MUNICIPALITIES.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 1849 6693 1793 6697 1795 6697 1797 6699
1798 6706 1795 6710 1797 6718 1793 6719
1799 6721 1801 6717 1804 6721 1817 6718
1821 6715 1828 6719 1830 6723 1836 6727
1842 6716 1848 6717 1851 6714
TIME...MOT...LOC 0854Z 200DEG 14KT 1823 6719
FCSpecial weather statement, Oct 18, 4:32 AM CDT, 35 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR 457 AM AST MARTES 18 DE OCTUBRE DE 2016 PRZ008>011-181015- SUROESTE-NOROESTE-MAYAGUEZ Y VECINDAD-INTERIOR OESTE- 457 AM AST MARTES 18 DE OCTUBRE DE 2016 ...UNA AREA DE FUERTES TRONADAS AFECTARAN A ISABELA... QUEBRADILLAS...SABANA GRANDE...SAN SEBASTIAN...SAN GERMAN... MARICAO...HORMIGUEROS...MAYAGUEZ...MOCA...GUANICA...LAJAS...ANASCO... RINCON...AGUADA...AGUADILLA...LAS MARIAS Y CABO ROJO... A LAS 4:54 AM AST...UNA AREA DE AGUACEROS Y FUERTES TRONADAS ESTAN POR MOVERSE SOBRE TIERRA ADENTRO SOBRE EL OESTE DE PUERTO RICO. RAYOS PELIGROSOS...LLUVIAS TORRENCIALES Y FUERTES VIENTOS EN RAFAGAS SE ESPERAN. A MEDIDA QUE ESTAS TRONADAS PASEN...SE ESPERAN FUERTES VIENTOS EN RAFAGAS ALREDEDOR DE 30-35 MPH. ESTA ACTIVIDAD CONTINUARA DURANTE LA PROXIMA HORA MAS O MENOS A TRAVES DE ESTOS MUNICIPIOS. VIENTOS EN EXCESO DE 30 MPH SON POSIBLES CON ESTA TRONADA. LLUVIAS TORRENCIALES ESTAN OCURRIENDO CON ESTA TORMENTA Y PODRIAN CAUSAR INUNDACIONES LOCALIZADAS. NO INTENTE CONDUCIR SU VEHICULO A TRAVES DE CARRETERAS INUNDADAS. RAYOS FRECUENTES DE NUBE A SUELO ESTAN OCURRIENDO CON ESTA TRONADA. LOS RAYOS PUEDEN CAER A 10 MILLAS DE DISTANCIA DE UNA TRONADA. BUSQUE REFUGIO SEGURO DENTRO DE UN EDIFICIO O VEHICULO. FC/GL
Special weather statement, Oct 18, 5:07 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
607 AM AST TUE OCT 18 2016
PRZ007>011-181130-
SOUTHWEST-PONCE AND VICINITY-NORTHWEST-MAYAGUEZ AND VICINITY-WESTERN
INTERIOR-
607 AM AST TUE OCT 18 2016
...A STRONG THUNDERSTORM WILL AFFECT CAMUY...ISABELA...
QUEBRADILLAS...SABANA GRANDE...SAN SEBASTIAN...WESTERN YAUCO...SAN
GERMAN...GUAYANILLA...MARICAO...LARES...HORMIGUEROS...MAYAGUEZ...
MOCA...GUANICA...LAJAS...ANASCO...RINCON...AGUADA...AGUADILLA...LAS
MARIAS AND CABO ROJO MUNICIPALITIES...
AT 604 AM AST A INTENSE AREA OF SHOWERS AND STRONG THUNDERSTORMS
AREA AFFECTING WESTERN PUERTO RICO. DANGEROUS LIGHTING
STRIKES...TORRENTIAL RAINFALL AND STRONG GUSTY WINDS ARE EXPECTED.
AS THESE STORMS PASS BY...EXPECT STRONG GUSTY WINDS AROUND 30-35.
THIS ACTIVITY WILL CONTINUE DURING THE NEXT HOUR OR SO ACROSS THESE
MUNICIPALITIES.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 1849 6688 1795 6684 1797 6693 1793 6692
1793 6697 1797 6699 1798 6706 1795 6710
1797 6718 1793 6719 1799 6721 1801 6717
1804 6721 1821 6715 1828 6719 1830 6723
1836 6727 1842 6716 1848 6717 1851 6714
TIME...MOT...LOC 1004Z 200DEG 0KT 1823 6715
FCThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 8:12 PM CDT | Coastal Flood Advisory | JSJ | 32 hr | |
| Oct 18, 3:27 AM CDT | Special Marine Warning | JSJ | 93 min | |
| Oct 18, 3:57 AM CDT | Special Weather Statement | JSJ | 78 min | |
| Oct 18, 5:26 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Oct 18, 5:42 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 18, 6:28 AM CDT | Special Weather Statement | JSJ | 62 min | |
| Oct 18, 7:01 AM CDT | Special Weather Statement | JSJ | 74 min | |
| Oct 18, 7:14 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Oct 18, 8:45 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Oct 18, 9:30 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Oct 18, 9:50 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Oct 18, 10:47 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 18, 11:16 AM CDT | Special Weather Statement | JSJ | 59 min | |
| Oct 18, 12:14 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Oct 18, 12:33 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 18, 1:17 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 18, 2:53 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 18, 4:07 PM CDT | Areal Flood Warning | JSJ | 9 hr | |
| Oct 18, 4:18 PM CDT | Areal Flood Warning | JSJ | 3 hr |
Nearby
Special Weather Statements in Puerto Rico, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.